Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 20, NWS Northern Indiana

March 13, 2017

NWS Northern Indiana issued this small craft advisory at Mar 13, 2017, 9:47 PM EDT. It took effect at Mar 14, 2017, 8:00 AM EDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2017, 9:47 PM EDT (01:47 UTC)
In effect from
Mar 14, 2017, 8:00 AM EDT
Expired
Mar 15, 2017, 11:00 PM EDT
In force
39 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

761 
WHUS73 KIWX 140147
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
947 PM EDT MON MAR 13 2017

LMZ043-046-141000-
/O.NEW.KIWX.SC.Y.0020.170314T1200Z-170316T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
947 PM EDT MON MAR 13 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 8 PM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 8 AM TUESDAY TO
8 PM EDT WEDNESDAY. 

* WINDS: NORTHEAST 10 TO 20 KNOTS BACKING NORTH 15 TO 25 KNOTS
  WITH GUSTS TO 30 KNOTS. 

* WAVES: BUILDING TO 6 TO 10 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
5 follow-up statements
008 
WHUS73 KIWX 140859
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
459 AM EDT TUE MAR 14 2017

LMZ043-046-141700-
/O.CON.KIWX.SC.Y.0020.170314T1200Z-170316T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
459 AM EDT TUE MAR 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 8 PM EDT WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 8 PM EDT WEDNESDAY. 

* WINDS: NORTH 10 TO 20 KNOTS INCREASING TO 20 TO 25 KNOTS IN THE
  AFTERNOON. GUSTS TO 30 KNOTS.

* WAVES: 3 TO 5 FEET BUILDING TO 5 TO 8 FEET TODAY...THEN TO 6 TO
  10 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
196 
WHUS73 KIWX 141446
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1046 AM EDT TUE MAR 14 2017

LMZ043-046-142300-
/O.CON.KIWX.SC.Y.0020.000000T0000Z-170316T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1046 AM EDT TUE MAR 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT
WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT 
WEDNESDAY.


* WINDS: NORTH 10 TO 20 KNOTS INCREASING TO 20 TO 25 KNOTS IN 
  THE AFTERNOON. GUSTS TO 30 KNOTS. 

* WAVES: 3 TO 5 FEET BUILDING TO 5 TO 8 FEET TODAY...THEN TO 6 
  TO 10 FEET TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
537 
WHUS73 KIWX 150216
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1016 PM EDT TUE MAR 14 2017

LMZ043-046-151030-
/O.CON.KIWX.SC.Y.0020.000000T0000Z-170316T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1016 PM EDT TUE MAR 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT
WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT
WEDNESDAY. 

* WINDS: NORTH 10 TO 20 KNOTS INCREASING TO 20 TO 25 KNOTS IN 
  THE AFTERNOON. GUSTS TO 30 KNOTS. 

* WAVES: 3 TO 5 FEET BUILDING TO 5 TO 8 FEET TODAY...THEN TO 6 
  TO 10 FEET TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
701 
WHUS73 KIWX 151454
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1054 AM EDT WED MAR 15 2017

LMZ043-046-152300-
/O.CON.KIWX.SC.Y.0020.000000T0000Z-170316T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1054 AM EDT WED MAR 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* WINDS: NORTHWEST 15 TO 20 KNOTS GUSTS TO 25.

* WAVES: 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
481 
WHUS73 KIWX 151944
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
344 PM EDT WED MAR 15 2017

LMZ043-046-160300-
/O.EXT.KIWX.SC.Y.0020.000000T0000Z-170316T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
344 PM EDT WED MAR 15 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* WINDS: NORTHWEST 15 TO 20 KNOTS GUSTS TO 25 KNOTS.

* WAVES: 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 13, 7:33 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 13, 7:33 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
733 PM EDT Mon Mar 13 2017

.SYNOPSIS...
Issued at 415 PM EDT Mon Mar 13 2017

Snow will continue to taper off as low pressure over the Ohio
Valley moves east. High pressure over the upper Midwest will move
slowly southeast providing generally dry conditions with continued
below normal temperatures Tuesday through Thursday, though a
period of lake effect snow is likely Tuesday night near Lake
Michigan. Another low pressure system will move through the Great
Lakes Friday, likely causing rain and snow in our area. This
system will be followed by high pressure providing dry conditions
over the weekend with temperatures returning to near normal for
mid-March.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 218 PM EDT Mon Mar 13 2017

Sig low level dry entrainment along with shearing upper wave
pivoting ewd out of nrn MO and poor forcing curtailing a more sig
snow event this aftn. Radar trends overhead and upstream continue to
generally diminish in response to weakening low level warm
advection. Nevertheless poor saturation within the DGZ and lack of
more erstwhile ascent yielding poor flake size and minimal
accumulations. Thus with issuance will drop prior winter weather
advisory as mid march longwave solar flux allowing pavement temps
to broach freezing with little if any road based impacts expected
going forward.

Rapid deepening of east coast bomb this period underway with phasing
upper low through the ern OH valley. Upstream flow backs to
northerly over lake Michigan late tonight and will drive a brief but
potent single band. Highres low level trajectory trends would point
to this holding west offshore sw MI and coming inland through far nw
IN before breaking up later Tue afternoon far west as secondary sfc
trough drops south through the area.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 218 PM EDT Mon Mar 13 2017

Deep upper low over New England embedded within mean longwave trough
over the ern CONUS will lift out into the Davis Straits by this
weekend while upstream sw disturbance reamplifies through the ern
lakes Saturday. Thus generally chilly temps will continue through
the period although some moderation expected ahead of this system
late Thu-Fri. Otherwise some return flow develops in advance of
this sys with a period of rain or snow showers likely late Thu
night into Fri.

Held with prior Tue night-Wed lake effect pops over 12Z blend.
Low level thermal trough will fight deep subsidence through the
wrn lakes upstream of phasing New England cyclone yet expect far
nw corner will see measurable snow. Thereafter remainder of the
period outside Friday will remain dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 730 PM EDT Mon Mar 13 2017

MVFR conditions will continue for a few hours before low level
drying and subsidence begins to take place allowing CIGs and VISBY
to rise. Thinking MVFR CIGs may last a little longer into the night
at FWA than SBN with more significant drying taking a little longer
to make it there. As more drying takes place, clouds and maybe some
sunny breaks are expected especially at FWA on Tuesday, but the lake
effect band begins to rotate into SBN by day's end allowing for a
return to lower CIGs/VISBY there. Also expecting there to be
momentum transport to the surface of some 15 to 20 kt gusts
around midday tomorrow at both sites.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...JT/Roller
SHORT TERM...T
LONG TERM...T
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 13, 4:15 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
415 PM EDT Mon Mar 13 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-142015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
415 PM EDT Mon Mar 13 2017 /315 PM CDT Mon Mar 13 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Snow will taper off early this evening. Some icy spots are possible tonight
as snow which melted on roads, driveways, and sidewalks this
afternoon, refreezes overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lake effect snow showers may create hazardous travel Tuesday night
into Wednesday morning across far northwest Indiana and southwest
Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but snowfall reports
are appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-142015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
415 PM EDT Mon Mar 13 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hazardous conditions for small craft are expected Tuesday and
Wednesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Mar 13, 3:59 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
359 PM EDT MON MAR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     SNOW             GEORGETOWN              41.73N 86.23W
03/13/2017  E2.5 INCH        ST. JOSEPH         IN   PUBLIC

            .

&&

CR
Local storm report, Mar 13, 4:00 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT MON MAR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     SNOW             NAPPANEE                41.45N 85.99W
03/13/2017  M2.5 INCH        ELKHART            IN   PUBLIC

            .

&&

CR
Local storm report, Mar 13, 4:02 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
402 PM EDT MON MAR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             1 E INDIAN VILLAGE      41.71N 86.21W
03/13/2017  M2.2 INCH        ST. JOSEPH         IN   BROADCAST MEDIA

            .

&&

CR
Special weather statement, Mar 13, 7:04 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
704 PM EDT Mon Mar 13 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-140215-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville,
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver,
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone,
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven,
Monticello, Monon, Brookston, Logansport, Royal Center, Peru,
Grissom AFB, Mexico, Wabash, North Manchester, Huntington,
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City,
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles,
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan,
Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis,
Three Rivers, White Pigeon, Mendon, Coldwater, Bronson,
Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon,
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville,
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne,
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert,
Ohio City, Lima, and Spencerville
704 PM EDT Mon Mar 13 2017 /604 PM CDT Mon Mar 13 2017/

...Slick Spots Expected on Roads and Sidewalks Tonight...

Light snow will end from west to east across the area this
evening... however... untreated surfaces that were wet or slushy
from melted snow this afternoon, will re-freeze after dark,
resulting in icy spots and hazardous traveling conditions. This
should mainly impact secondary and rural roads but some icy spots
on main roads are also possible, especially on bridges and
overpasses. People traveling in the area tonight should use extra
caution.
Local storm report, Mar 13, 8:04 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
804 PM EDT MON MAR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     SNOW             1 NE OSCEOLA            41.68N 86.06W
03/13/2017  U2.5 INCH        ELKHART            IN   PUBLIC

            SNOW TOTAL SINCE EARLY THIS MORNING.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 13, 9:37 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
937 PM EDT MON MAR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             2 SE MISHAWAKA          41.65N 86.14W
03/13/2017  M2.9 INCH        ST. JOSEPH         IN   TRAINED SPOTTER

            .

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:06 AM EDTLake Effect Snow AdvisoryIWXStarke31 hr

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.